Any Advice Needed Urgently

Hi, not been on for quite a time as Butch has been through hell and back and any help you can give is much appreciated. Butch was diagnoised in Feb with cancer of the gullet, started chemo but had it stopped after 2 days as damaged his kidneys. Started radiation treatment and just finished 4 weeks out of 5. The problem is now he is having problems urinating, last week had urine test and blood test and they put him on antibiotics. Both tests came back find, kidneys ok and no infection, he finished the course anyway. Now he is getting up every hour during night to urinate but only dribbles come out and has to really force it. Have tried ringing our local Macmillan at Blackpool but ansaphone and same with preston where he is having treatment, left messages but don't suppose they are there at the weekend. I would be grateful for any help and advice. Also he is on dihyrocodeine and when he falls asleep within seconds he is talking out loud and his body is moving, especially hands and legs, sometimes he wakes up with a start - he says he can hear tv but he's seeing people and explaining things to them, or it's like he's eating something. Has anybody else experienced this with this tablet? Tried other pain releif but they had bad side effects. Any advise, I'm at my wits end. Chrissy

4 Replies

  • hello Merlin7

    Firstly - the new site seems to have deleted all our previous posts so I cannot see any of our old dialogues. This is a DISASTER and potentially dangerous.

    Without being able to refresh one's memory concerning Butch's history it is difficult to comment.

    I took dihydrocodeine for about two (2) years and found it perfectly acceptable excepting that I was slightly drowsy at certain times of the day and also periodically constipated .

    I have also taken Tramadol ,which acts on the brain and was quite good at supressing the perception of pain but the side effects long-term were horrid.

    I now am prescribed Morphine which I can tolerate at very low doses with the ever-present risk of addiction .

    I never experienced hallucinations but my wife says that sometimes I make loud and disturbing vocalisations during the night ; I put this down to stress --bear in mind that I am 22 years post-op !!

    Butch's difficulties with and frequency of urination could be down to his prostate gland . Is this enlarged ?

    If he is unable to pass anything then retention is an emergency possibly requiring immediate catheterisation and you should call an ambulance.

  • Thank you so much for your response, went to doctors Monday and yes his prostate gland is enlarged and been given Finasteride 5mg, not an instant relief as works over time. Doc said that the anti-sickness tablet Metoclopramide can cause hallucinations so glad I took him off it. Since taking him off it and Dihydrocodeine have noticed a great improvement, not talking. It seems all the pain relief Butch has tried, including Tramadol, has had bad side effects for him within a short time . The doc has arranged a blood test (his blood pressure was very low when it was done when he stood up, sitting down was ok) and urine test which is on Friday. He is passing some urine but very painful for him, was anticipating calling an ambulance over weekend but fortunately different have to. He's absolutely drained at the moment, no energy, he is having Ensure Plus, about 4 day put most days doesn't eat though I try my best to get him to try something even if only a few mouthfuls. Again thank you for your reply. Chrissy

  • Just managed to get back on to the site after log in problems!

    I wonder whether this is a reaction to medication - or possibly some effect on the prostate / urination process which the hospital already seem to be investigating?

    There can be reactions to the chemotherapy medication.

    If you cannot get any response over the weekend from the specialists at the hospital I would try and talk it over with an out-of-hours GP, if you can.

  • Thank you so much for your response Alan, hopefully this can be sorted, the irony is that he isn't having pain with the tumor since radiation treatment started and finds that he can manage on just 2 x 500g paracetamol, gets a bit of indigestion from the stent but managing ok on antiacid suspension. If it wasn't for the bladder issues he would feel ok. Chrissy

You may also like...